Electron. J. Differential Equations, Vol. 2017 (2017), No. 21, pp. 1-45.

Hartman-Wintner growth results for sublinear functional differential equations

John A. D. Appleby, Denis D. Patterson

This article determines the rate of growth to infinity of scalar autonomous nonlinear functional and Volterra differential equations. In these equations, the right-hand side is a positive continuous linear functional of f(x). We assume f grows sublinearly, leading to subexponential growth in the solutions. The main results show that the solution of the functional differential equations are asymptotic to that of an auxiliary autonomous ordinary differential equation with right-hand side proportional to f. This happens provided f grows more slowly than l(x)=x/log(x). The linear-logarithmic growth rate is also shown to be critical: if f grows more rapidly than l, the ODE dominates the FDE; if f is asymptotic to a constant multiple of l, the FDE and ODE grow at the same rate, modulo a constant non-unit factor; if f grows more slowly than l, the ODE and FDE grow at exactly the same rate. A partial converse of the last result is also proven. In the case when the growth rate is slower than that of the ODE, sharp bounds on the growth rate are determined. The Volterra and finite memory equations can have differing asymptotic behaviour and we explore the source of these differences.

Submitted August 12, 2016. Published January 16, 2017.
Math Subject Classifications: 34K25, 34K28.
Key Words: Functional differential equations; Volterra equations; asymptotics; subexponential growth; bounded delay; unbounded delay.

Show me the PDF file (450 KB), TEX file for this article.

  John A. D. Appleby
School of Mathematical Sciences
Dublin City University,
Glasnevin, Dublin 9, Ireland
email: john.appleby@dcu.ie
Denis D. Patterson
School of Mathematical Sciences
Dublin City University
Glasnevin, Dublin 9, Ireland
email: denis.patterson2@mail.dcu.ie

Return to the EJDE web page